Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 53, NWS Pueblo, CO

June 9, 2018Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 9, 2018, 2:20 PM MDT for Baca County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2018, 2:20 PM MDT (20:20 UTC)
Expired
Jun 9, 2018, 2:45 PM MDT
In force
25 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Baca County, CO

The radar

The Pueblo radar (KPUX), 194 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-471 J/kg
Mixed-layer LCL
2223 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

641 
WUUS55 KPUB 092020
SVRPUB
COC009-092045-
/O.NEW.KPUB.SV.W.0053.180609T2020Z-180609T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
220 PM MDT SAT JUN 9 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Central Baca County in southeastern Colorado...

* Until 245 PM MDT.

* At 219 PM MDT, a severe thunderstorm was located over Vilas, or 7
  miles southeast of Springfield, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Vilas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3730 10254 3739 10257 3745 10253 3751 10235
      3727 10226 3727 10248
TIME...MOT...LOC 2019Z 258DEG 17KT 3736 10249 

HAIL...1.00IN
WIND...60MPH
 
$$

Skelly
2 follow-up statements
860 
WWUS55 KPUB 092033
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
233 PM MDT SAT JUN 9 2018

COC009-092045-
/O.CON.KPUB.SV.W.0053.000000T0000Z-180609T2045Z/
Baca CO-
233 PM MDT SAT JUN 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR CENTRAL BACA COUNTY...

At 232 PM MDT, a severe thunderstorm was located over Vilas, or 7
miles east of Springfield, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Vilas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3734 10252 3738 10254 3745 10253 3751 10235
      3731 10227 3730 10246
TIME...MOT...LOC 2032Z 238DEG 9KT 3738 10249 

HAIL...1.00IN
WIND...60MPH
 
$$

Skelly
107 
WWUS55 KPUB 092044
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
244 PM MDT SAT JUN 9 2018

COC009-092054-
/O.EXP.KPUB.SV.W.0053.000000T0000Z-180609T2045Z/
Baca CO-
244 PM MDT SAT JUN 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BACA COUNTY WILL
EXPIRE AT 245 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3734 10252 3738 10254 3745 10253 3751 10235
      3731 10227 3730 10246
TIME...MOT...LOC 2044Z 258DEG 17KT 3739 10244 

$$

Skelly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 11:49 AM MDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 9, 11:49 AM MDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1149 AM MDT Sat Jun 9 2018

.SHORT TERM...(Today and tonight)
Issued at 439 AM MDT Sat Jun 9 2018

Upper ridge begins to shift slowly eastward through the plains today
as deep trough moves onshore across the Pacific NW. Pattern still
leaves srn CO in dry sw flow, with perhaps a slight increase in
winds many areas as mid level flow creeps upward a few knots ahead
of the trough. Given most locations in the San Luis Valleys saw at
least 3 hrs of 25 kt plus gusts Friday afternoon, and with forecast
soundings very similar or slightly windier today, will hoist a Red
Flag Warning for the valley, with near critical conditions for 1-3
hrs also possible across Fremont county and the Central Mountains.
Still appears enough moisture will linger along the NM border for an
isolated tsra from Trinidad eastward this afternoon, though storms
may produce more wind than rain as deeper moisture and instability
stay further south. Similar to yesterday, we could get a
some brief/weak convection over the mountains this afternoon
with deep mixing/tall inverted-V soundings, but chances/coverage
look too low to include tsra in the forecast. Max temps will end up
within a couple degf of Fri's numbers, with lower Ark Valley at or
slightly above 100f once again. Overnight, any convection shifts
quickly east, with generally clear skies over srn CO. With sw winds
increasing and lee trough deepening, overnight RH recovery will be
fairly poor along and west of I-25, and most higher terrain will
only see values increase to around 30-40 percent by early Sun
morning.

.LONG TERM...(Sunday through Friday)
Issued at 439 AM MDT Sat Jun 9 2018

Sunday...Models are in excellent agreement during this period. The
upper level ridge that has been in place over the region breaks down
as a progressive trough pushes through the Pacific Northwest into
the northern US Rockies. At the surface, low pressure will deepen
over northeast Colorado, increasing southwest winds over southern
Colorado. Surface winds will be further amplified during the day by
deep vertical mixing drawing down increasing mid-level southwest
winds. These gusty winds will combine with RH values around 10% to
create critical fire weather conditions across all of southern
Colorado. Therefore, a Red Flag Warning is in effect from the late
morning through early evening. Baca County is left out given
unfavorable fuels. Considering the lack of moisture and any
significant forcing, precip is not expected across the forecast
area, save for a very isolated shower or thunderstorm over the
mountains or Raton Mesa. High temperatures will again be near 100
across much of the plains and mid 80s in the high valleys.

Monday...Models remain in excellent agreement during this period.
The trough passing to our north and associated east-bound surface
low will send a cold front down the eastern Colorado plains early
Monday morning. The frontal passage will be dry, and winds will be
from the north in its wake, turning east during the
afternoon/evening. The front is only expected to reduce high
temperatures by about 10 degrees across the plains to around 90.
Highs will remain in the mid 80s across the high valleys. Surface RH
will only recover slightly to near-critical levels across the plains
behind the front, and will remain well below critical levels
elsewhere. However, winds should stay below critical levels.

Tuesday through Thursday...Models are in good agreement during this
period. Another ridge builds over the southwest US, centered over
New Mexico, leading to mainly westerly flow aloft over Colorado.
Southerly/southeasterly low level flow will increase atmospheric
moisture over Colorado, with TPW to over an inch by late Tuesday.
Given the favorable moisture and weak disturbances in the westerly
flow, isolated showers and thunderstorms are forecast to develop
across the plains and mountains Tuesday night through Wednesday
night. Precip coverage is expected to increase to scattered by
Thursday as a more substantial disturbance advances through the mid-
level flow. The GFS continues to produce slightly more QPF than the
ECMWF on Tuesday and Wednesday, but the ECMWF has trended more
toward the GFS since yesterday. Temperatures will slowly rise during
this period back into the mid 90s across the plains. Sub-criteria
winds and rising RH's should keep the fire threat down during this
period.

Friday...Model solutions begin to diverge during this period.
Both the ECMWF and GFS begin to break down the ridge, bringing a
trough into the western US. The GFS digs the trough pretty far
south along the west coast, while the ECMWF keeps it further north
and advances it quicker into the northern Rockies. The GEFS shows
considerable uncertainty in 500 mb heights. So, although it
appears likely a trough advances into the western US, uncertainty
surrounding the details of it's progression yields low confidence
in a solution.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1141 AM MDT Sat Jun 9 2018

VFR conditions will continue at KALS, KCOS, and KPUB through the
TAF period. Southwesterly surface winds could gust to around 25
kts at times. Some areas of haziness or smoke aloft from nearby
wildfires, but will not obstruct visibility at the surface. Winds
will diminish after sunset.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM to 10 PM MDT Sunday for COZ220>236.

Red Flag Warning until 8 PM MDT this evening for COZ224.

&&

SHORT TERM...PETERSEN
LONG TERM...LINE
AVIATION...STARK
Hazardous weather outlook, Jun 9, 11:51 AM MDT, 2 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1151 AM MDT Sat Jun 9 2018

COZ058>089-093>099-101800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1151 AM MDT Sat Jun 9 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Strong winds, low humidities and dry fuels will produce critical
fire weather conditions across the San Luis Valley today, with near
critical conditions expected over the Central Mountains and portions
of Fremont and El Paso counties. Burning or any other activities
that could accidentally start a fire should be postponed.

Isolated thunderstorms will be possible near the New Mexico
border this afternoon and evening, with gusty winds around 55 mph
and lightning the primary storm hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

On Sunday, strong winds, low humidities and dry fuels will
lead to critical fire weather conditions across the majority of
south central and southeastern Colorado. Burning or any other
activities that could accidentally start a fire should be
postponed.

In addition, isolated to scattered thunderstorms will be possible
across much of the forecast area from Tuesday into Friday. Gusty
winds and lightning will be the primary meteorological threats,
while stronger storms will be capable of producing hail.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed this afternoon or tonight.

In the hours before

Special weather statement, Jun 9, 2:04 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
204 PM MDT SAT JUN 9 2018

COZ099-092030-
Springfield Vicinity/Baca County CO-
204 PM MDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BACA COUNTY UNTIL 230 PM
MDT...

At 203 PM MDT, Doppler radar was tracking a strong thunderstorm near
Vilas, or near Springfield, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Vilas.

LAT...LON 3730 10259 3739 10260 3746 10254 3750 10237
      3726 10229 3726 10253
TIME...MOT...LOC 2003Z 256DEG 8KT 3735 10254

Skelly

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 4:35 AM MDTRed Flag WarningPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache15 hr
Jun 9, 4:35 AM MDTRed Flag WarningPUBAlamosa, Bent, Chaffee, Conejos, Costilla, Crowley and 14 more41 hr
Jun 9, 2:04 PM MDTSpecial Weather StatementPUBBaca26 min
Jun 9, 4:45 PM MDTSpecial Weather StatementPUB45 min
Jun 9, 5:17 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas21 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.